Arkansas, 2023

Damaging Wind in Arkansas, July 5, 2023

July 5, 2023 · NWS SHV · 1 event in 1 county or zone

A weak upper trough lingered from the Ohio Valley southwest into the Mid-South region and Southern Arkansas on July 5th, as it was blocked between upper ridges centered to the west and east over the Southern Rockies and West Texas, and over the Gulf Coast states. Strong heating within a moist air mass resulted in strong instability developing during the afternoon, with large scale forcing ahead…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak upper trough lingered from the Ohio Valley southwest into the Mid-South region and Southern Arkansas on July 5th, as it was blocked between upper ridges centered to the west and east over the Southern Rockies and West Texas, and over the Gulf Coast states. Strong heating within a moist air mass resulted in strong instability developing during the afternoon, with large scale forcing ahead of the trough adequate enough for the development of widely scattered showers and thunderstorms across portions of Southern Arkansas. One isolated severe thunderstorm developed over El Dorado in Union County Arkansas, with several trees blown down across the city and a church sign damaged from the damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 5, 2:06 PM CST, 29 minutes earlier.

Area forecast discussion, Jul 5, 2:06 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
306 PM CDT Wed Jul 5 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Thursday Night)
Issued at 227 PM CDT Wed Jul 5 2023

As expected, convection has really blossomed this afternoon in an
increasingly moist and unstable environment characterized by PWATs
near 2 inches and sfc-based CAPE generally between 3000-4000 J/kg.
What started as rather flat cu before noon quickly began to mature
vertically as capping eroded early this afternoon, and this has
produced more focused convection along either side of the I-20
corridor while coverage has been more sparse across the extreme
southern and northern reaches of the CWA. However, expect gradual
expansion in coverage and intensity of showers and thunderstorms
through mid to late afternoon and likely into the evening hours as
weak troughing persists between the two ridge axes flanking it on
either side. As the fuel source from daytime heating wanes more
sharply by mid to late evening and especially overnight, any
lingering convection should largely diminish but cannot entirely
rule out a few isolated showers or stray thunderstorm lasting
beyond midnight. Overnight lows will range from the lower to mid
70s with some convective debris clouds lingering across the area.

By early Thursday, a remnant MCS will begin to encroach on our
far northern zones and likely weaken significantly upon arrival as
a cold front shifts south into the region behind this convection.
This is expected to generate additional outflows that will take
advantage of the increased heating by late morning and through the
afternoon to produce another round of convection. As a result,
expect similar temperatures as today with upper 80s far north to
lower 90s south as cloud cover and convection will help to temper
the heat once again. Much like today, a few storms may be strong
to marginally severe with damaging wind gusts still the primary
threat. With the presence of the frontal boundary lingering during
the evening, expect better coverage of convection overnight with
lows falling into the lower to mid 70s.

/19/

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 227 PM CDT Wed Jul 5 2023

An unsettled weather pattern will remain across portions of the
region through the long term period.  By 12Z Friday, the upper level
ridge will remain centered over western Texas/New Mexico, with the
extent of the ridge as far east as eastern Texas. At the same time,
a trough axis will extend from the eastern Great Lakes Region
southward into the SE CONUS. This would put in place a northwesterly
flow aloft pattern over the northern and eastern portions of our
region into the Lower Mississippi Valley, while most of our East
Texas and western Louisiana zones would be under the influence of
the aforementioned ridge. This pattern looks to hold in place
through the first half of the upcoming weekend, resulting in an
active convective pattern over our north and eastern zones. This
mainly includes SE Oklahoma, SW Arkansas, and portions of North &
Central Louisiana.  Peak convection coverage should occur during the
afternoon hours with daytime heating, but can't rule out convection
during the evening and overnight periods in association with MCS's
moving into the area from the Central Plains and adjacent Midwest
region. Also, can't rule out severe weather with these storms in the
form of damaging winds, and possibly large hail, along with locally
heavy rainfall.

Towards the end of the upcoming weekend into most of next week, the
the upper ridge will start to retrograde into the Four Corner's
region. This will allow the persistant upper trough across the Lower
Mississippi and SE CONUS to nudge a little more westward, putting
most of our region in an active Northwest Flow aloft pattern. Chance
POPs will expand into our East Texas and Western Louisiana zones,
along with any possible severe weather and heavy rain threat.

Afternoon temperatures will likely top out near or even slightly
below average, especially in our northern and eastern zones due to
cloud cover and rain. The remainder of the region, which generally
includes most of East Texas and adjacent West-Central Louisiana,
heat advisories may return as afternoon highs could climb into the
mid to upper 90s. However, those same East Texas and Western
Louisiana zones could also see cooler temps by next week, as the
rain chances increase in those areas.

/20/

&&

.AVIATION...
(18Z TAFS)
Issued at 1244 PM CDT Wed Jul 5 2023

For the 05/18Z TAF period, an active terminal forecast period is
expected as thunderstorms increase in both coverage and intensity
across our airspace this afternoon. For this reason, have inserted
VCTS at all terminals with some also included tempo TSRA by mid to
late afternoon. Given the threat of increased winds with TS, have
also mentioned higher wind gusts as much as 35 kts with convection
this afternoon. Otherwise, look for VFR conditions to generally
prevail outside of this convection through the majority of the
period. Some patchy fog and lower stratocu cigs cannot be ruled
out toward daybreak on Thursday, but confidence remains low on
whether this would result in much more than just localized MVFR
conditions. Expect W/SW winds this afternoon between 6-12 kts on
average, then becoming more light and variable overnight through
Thursday morning.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  93  75  94 /  20  60  30  30
MLU  74  92  73  91 /  20  70  40  50
DEQ  72  89  71  91 /  20  60  30  20
TXK  74  92  74  92 /  20  50  30  20
ELD  72  91  70  90 /  30  60  40  30
TYR  76  93  75  95 /  20  50  20  10
GGG  75  92  74  94 /  20  60  20  20
LFK  75  92  74  96 /  30  70  10  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...19
LONG TERM....20
AVIATION...19
Hazardous weather outlook, Jul 5, 12:12 PM CST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
112 PM CDT Wed Jul 5 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-061815-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
112 PM CDT Wed Jul 5 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will expand in coverage across the area
during the day today. A Marginal Risk (Level 1/5) for severe weather
is in place for our northern and eastern zones, including extreme
southeast Oklahoma and far northeast Texas, as well as southwestern
Arkansas and portions of north & central Louisiana. Damaging winds
look to be the primary associated hazard with these storms, but can't
rule out an isolated report of large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm chances continue on a near-daily basis through the
course of this week, with the best chances for stronger storms
becoming severe being across the northern and eastern zones of the
CWA, specifically along and north of the I-30 corridor, into
southwest Arkansas and parts of north & central Louisiana. Damaging
winds and hail look to be the primary associated hazards, along with
brief heavy rainfall.

Temperatures are on track to climb back into the mid to upper 90s
late this weekend and into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

20

In the hours before

Special weather statement, Jul 5, 12:57 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Shreveport LA
157 PM CDT Wed Jul 5 2023

ARZ050-051-051945-
Howard AR-Sevier AR-
157 PM CDT Wed Jul 5 2023

...Strong thunderstorms will impact portions of northern Sevier and
northern Howard Counties through 245 PM CDT...

At 156 PM CDT, Doppler radar was tracking a broken line of
thunderstorms along a line extending from near Albert Pike
Recreation Area to 9 miles northwest of De Queen. Movement was
southeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
De Queen, Dierks, Umpire, Gillham, Athens, Lebanon, Muddy Fork, Burg,
Geneva and West Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3435 9394 3427 9394 3426 9392 3419 9392
      3418 9382 3415 9382 3399 9422 3397 9448
      3419 9447 3419 9425 3433 9425 3435 9418
TIME...MOT...LOC 1856Z 292DEG 20KT 3433 9393 3411 9449

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

20
Special weather statement, Jul 5, 1:34 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Shreveport LA
234 PM CDT Wed Jul 5 2023

ARZ061-072-052000-
Nevada AR-Columbia AR-
234 PM CDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of southeastern Nevada
and north central Columbia Counties through 300 PM CDT...

At 234 PM CDT, Doppler radar was tracking a strong thunderstorm near
Willisville, or 10 miles north of McNeil, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rosston, Willisville, Bluff City, White Oak Lake State Park, Cale,
Mount Moriah, Young, College Hill, Morris, Waterloo, Lamartine and
Reader.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3382 9320 3380 9318 3382 9314 3379 9313
      3378 9310 3338 9312 3338 9337 3362 9337
      3383 9324
TIME...MOT...LOC 1934Z 255DEG 20KT 3350 9323

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

16
Special weather statement, Jul 5, 2:09 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Shreveport LA
309 PM CDT Wed Jul 5 2023

LAZ002-052045-
Bossier LA-
309 PM CDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of northern Bossier
Parish through 345 PM CDT...

At 309 PM CDT, Doppler radar was tracking a strong thunderstorm near
Benton, or 18 miles north of Bossier City, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ivan, Alden Bridge and Rocky Mount.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3271 9346 3273 9381 3275 9381 3277 9379
      3280 9379 3279 9381 3280 9382 3281 9380
      3284 9378 3286 9379 3285 9380 3285 9381
      3287 9380 3291 9348
TIME...MOT...LOC 2009Z 266DEG 18KT 3279 9371

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

20
Special weather statement, Jul 5, 2:19 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Shreveport LA
319 PM CDT Wed Jul 5 2023

ARZ073-052100-
Union AR-
319 PM CDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of western Union County
through 400 PM CDT...

At 318 PM CDT, Doppler radar was tracking a strong thunderstorm over
Smackover, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
El Dorado, Smackover, Norphlet, Calion, Lisbon and Kenova.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3309 9255 3329 9293 3338 9283 3337 9279
      3339 9276 3338 9273 3336 9268 3337 9265
      3336 9260 3337 9259 3337 9255 3333 9252
      3332 9252 3333 9250 3332 9249 3333 9248
      3330 9246 3329 9247 3328 9245
TIME...MOT...LOC 2018Z 288DEG 12KT 3333 9272

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

20
Special weather statement, Jul 5, 2:20 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Shreveport LA
320 PM CDT Wed Jul 5 2023

LAZ001-002-011-012-052100-
Bossier LA-Bienville LA-Red River LA-Caddo LA-
320 PM CDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of northwestern Red
River, southeastern Caddo, west central Bienville and southeastern
Bossier Parishes through 400 PM CDT...

At 320 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Stonewall, or 16 miles southeast of Bossier City,
moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elm Grove, Ninock, Mc Dade, Curtis, Caspiana and Koran.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3220 9358 3234 9365 3244 9344 3241 9344
      3241 9343 3222 9333 3219 9357
TIME...MOT...LOC 2020Z 252DEG 13KT 3230 9355

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

20
Special weather statement, Jul 5, 2:32 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Shreveport LA
332 PM CDT Wed Jul 5 2023

ARZ073-052115-
Union AR-
332 PM CDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of southeastern Union
County through 415 PM CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm near
Strong, or 14 miles northwest of Huttig, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Huttig, Strong, Lapile, Urbana, Felsenthal, New London and Aurelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3301 9208 3301 9225 3304 9251 3323 9247
      3321 9223 3320 9221 3321 9218 3316 9217
      3317 9215 3316 9211 3314 9212 3312 9212
      3311 9214 3309 9213 3307 9211 3303 9211
      3303 9208
TIME...MOT...LOC 2032Z 280DEG 17KT 3313 9241

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

20

The radar

The Shreveport radar (KSHV), 139 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
July 5, 2:35 PM CST
Where
Union County, 1.82 mi N of El Dorado
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
33.226, -92.674

Trees were blown down at College Avenue and 8th Street. A nearby church sign was also damaged. A tree was also downed onto a home in the 1000 block of Crestwood Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100457.